Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 112, NWS Wilmington, OH

May 17, 2006Grant County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2006, 10:33 PM EDT for Grant County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2006, 10:33 PM EDT (02:33 UTC)
Expired
May 17, 2006, 10:59 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Grant County, KY

The radar

The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:17 PM EDT, 16 minutes earlier.

Area forecast discussion, May 17, 10:17 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1017 PM EDT WED MAY 17 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
QUICK UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH 362. WITH LOSS
OF HEATING...INSTABILITY HAS WEAKENED. CONCERN WILL BE TRAINING
THUNDERSTORMS WHICH MAY CAUSE SOME FLOODING. REMAINDER OF
FORECAST LOOKS GOOD. RLG

&&

.PREV DISCUSSION...
 /ISSUED 731 PM EDT WED MAY 17 2006/

AVIATION /00Z-24Z/...
CURRENT SURFACE MAP DEPICTS LOW PRESSURE OVER EASTERN GREAT LAKES
WITH COLD FRONT EXTENDING W-SW. FRONT WAS CURRENTLY LOCATED NEAR
KFNT-KBEH-KVPZ-KMLI. UPPER TROUGH WAS LOCATED OVER THE OHIO
VALLEY WITH SHORTWAVE DROPPING SE. THIS WILL MOVE THOUGH THE
REGION OVERNIGHT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN
UNSTABLE AIRMASS AHEAD OF FRONT THIS EVENING. IFR CONDITIONS WILL
OCCUR WITH THESE STORMS. THE FRONT WILL MOVE ACROSS THE REGION
OVERNIGHT. BEHIND THE FRONT CEILINGS SHOULD DROP TO IFR BEFORE
RISING BACK TO VFR BY MID MORNING. SECONDARY VORT DROPS DOWN LATE
MORNING/EARLY AFTERNOON...HARD TO PINPOINT COVERAGE SO HAVE JUST
GONE WITH A VCSH. WINDS WILL INCREASE BEHIND THE FRONT AS
WELL...WITH GUSTS UP TO 25KTS AT NORTHERN SITES AND AROUND 20KTS
ACROSS SOUTHERN SITES. RLG

PREV DISCUSSION...
 /ISSUED 418 PM EDT WED MAY 17 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ELONGATED UPPER LEVEL TROF OVER THE OHIO VALLEY WITH STG S/W OVER
THE WESTERN GREAT LAKES DIGGING SE WITH UPPER LOW CLOSING OFF
NEAR LAKE ERIE THU. ASSOCIATED SFC COLD FRONT TO PIVOT THRU THE
AREA LATE TNGT. AIRMASS AHD OF THIS FRONT HAS BECOME UNSTBL WITH
SBCAPES BTWN 500 AND 1000 J/KG. AS LARGE ASCENT INCREASES EXPECT
TO SEE THUNDERSTORMS DEVELOP AND OVERSPREAD THE ENTIRE FA THIS
EVENING. WITH WETBULB ZERO HEIGHTS AROUND 6.5K FT HAIL WL BE THE
PRIMARY THREAT. HAVE INCREASED POPS TO CATEGORICAL ACRS THE ENTIRE
FA.

IN POST SFC FRONTAL ENVIRONMENT...UPPER LEVEL LO OVER SRN GRTLKS
WITH A SECONDARY VORT DROPPING SE THRU THE FA. INSTABILITY LOOKS
TO BE MARGINAL SO HAVE CHC POPS OF TSTMS INTO THE EVENING. MODEL
TRENDS FROM BOTH THE NAM AND GFS ARE DRIER ACRS THE SOUTH THU
NIGHT/FRI. THEREFORE...HAVE LINGERED A CHC OF SHOWERS CLOSER TO
THE UPPER LO ACRS THE FAR N THU NIGHT AND DRIED OUT THE REMAINDER
OF THE FA.

TEMP WISE...HAVE TRENDED TEMPS A LTL COLDER THRU THE PERIOD.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
EXTENDED MODEL GUIDANCE CONTINUES TO STRUGGLE WITH FINER DETAILS
OF LONG TERM PERIOD...AND THEREFORE CONFIDENCE IS LOW ATTM. WRAP
AROUND FROM QUEBEC LOW WILL BRING SOME CLOUDS AND LIGHT RAIN TO
CENTRAL AREAS FRIDAY MORNING. DRY FOR FRIDAY NIGHT AND SATURDAY.
AFTER THIS NEW MODEL RUNS APPEAR TO BE STALLING OUT FRONT ACROSS
OHIO RIVER ON SUNDAY WITH SERIES OF SHORT WAVES MOVING ALONG THE
FRONT FOR EARLY WEEK. FRONT THEN LIFTS NORTH ON WEDNESDAY WITH
APPROACH OF NEXT LOW AND FRONT. FOR NOW...WILL NOT BRING CHCS OF
RAIN ON MONDAY. WILL PUT IN LOW CHANCE FOR LATE SAT NIGHT AND INTO
SUN AND SEE HOW LATER MODELS HANDLE THIS.

AS FOR TEMPS AGAIN A BIT TRICKY DEPENDING ON EVENTUAL WEATHER
PATTERN SETUP. WITH UNCERTAINTY WILL GO A LITTLE COOLER THAN
PREVIOUS FCST BASED ON SLOWER WARMUP SOLUTION AND POSSIBLE MORE
CLOUDS AND PRECIP. WENT LOWER THAN GUID ON SUNDAY HIGHS DUE TO
EXPECTED MORE CLOUD COVER AND PRECIP.

AVIATION /18Z-18Z/...
SCATTERED TO BKN MID CLOUDS WERE PUSHING SE ACROSS THE REGION
THIS AFTERNOON. INSTABILITY WILL PICK UP THIS AFTERNOON INTO THE
EVENING IN ADVANCE OF AN APPROACHING S/W AND COLD FRONT NOW POSITIONED
OVER THE LOWER GREAT LAKES.

THUNDERSTORMS ARE STILL EXPECTED...PICKING UP IN COVERAGE AFTER
23Z. MVFR AND PERHAPS IFR VISIBILITIES/CIGS WILL BE LIKELY WITH
THE STORMS. ALTHOUGH NOT PREVALENT AT THE PRESENT TIME WITH THE
FEATURE...BEHIND THE FRONT...IFR/MVFR STRATUS WILL LIKELY FORM
08Z-12Z...BECOMING VFR. SW WINDS WILL BECOME NW WITH GUSTS NEAR 20
KTS BEHIND THE FRONT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&

SHORT TERM...
Hazardous weather outlook, May 17, 5:02 AM EDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED MAY 17 2006

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-180915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
502 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE GREAT
LAKES INTO THE OHIO VALLEY TONIGHT. THIS FEATURE WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.

WHILE LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...DAMAGING
WINDS WILL ALSO BE POSSIBLE. THE STORMS SHOULD TEND TO WEAKEN BY
LATE EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070>074-
077>082-088-180915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 17, 6:46 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     RICHMOND                39.83N 84.89W
05/17/2006                   WAYNE              IN   TRAINED SPOTTER

            LARGE TREES DOWN

&&

ALANR
Local storm report, May 17, 7:55 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 W LANCASTER           39.72N 82.73W
05/17/2006  E0.75 INCH       FAIRFIELD          OH   LAW ENFORCEMENT

            PENNY SIZE HAIL IN ROYALTON

0700 PM     FLOOD            7 W LANCASTER           39.72N 82.73W
05/17/2006                   FAIRFIELD          OH   LAW ENFORCEMENT

            WATER OVER ROYALTON ROAD

0750 PM     HAIL             1 S URBANA              40.09N 83.75W
05/17/2006  E0.75 INCH       CHAMPAIGN          OH   TRAINED SPOTTER

&&

HAWBLITZEL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:01 PM EDTSevere Thunderstorm WarningILNMadison, Union44 min
May 18, 11:43 AM EDTSevere Thunderstorm WarningILNMontgomery32 min
May 18, 1:00 PM EDTSevere Thunderstorm WarningILNWarren30 min
May 18, 5:07 PM EDTSevere Thunderstorm WarningILNShelby38 min
May 17, 10:16 PM EDTSevere Thunderstorm WarningILNGallatin23 min
May 18, 2:46 PM EDTSevere Thunderstorm WarningILNBoone44 min
May 18, 2:08 PM EDTSevere Thunderstorm WarningILNRipley32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.